Can I have an occasional drink while on Zoloft and Klonopin?
I am a 23 year old male, about 200 lbs, and have been taking .5 mg of clonazepam (klonopin) three times a day (1.5 mg total per day) and 200 mg sertraline (zoloft) once a day for the past three years for an panic/anxiety disorder.
In this time I have avoided alcoholic beverages completely, and as you can imagine being a 20 year old to 23 year old and not drinking is no easy task. But frankly, I would occasionally like to be able to have a drink or two with friends. I go out to bars, and always order a club soda, but i'd like to get a beer.
My question is, what are the hazards of drinking in the evening, after having taken 1 mg of clonazepam and 200 mg of zoloft earlier in the day with .5 mg of clonazepam before bed?
What sort of negative effects can I expect? I have no intention of binge drinking. Just a beer or two to loosen up. I have heard, but never seen, evidence that the zoloft can induce seizures when used with alcohol. True?
My ARNP was rather alarmist about the whole thing (she was my prescribing professional) and seemed to suggest never drinking. I'd like the thoughts of other medical professionals. Thank you.
Technically you shouldn't. But I will speak only from my own experience. I've been on Prozac and Xanax (a benzo), and now Lexapro and Xanax for about 4 years now, and I've had the occasional drink (or 2) with no problems at all. The only thing is that the meds make the alcohol more "effective." That is 1 drink will feel like 2 drinks. So definitely don't binge drink, but a glass of wine or a cocktail here and there is not likely to cause any problems. Excessive alcohol use can definitely cause problems.
maybe try half a beer and see what it does....you probably won't feel so hot...I used to take celexa and anytime I drank on it, it made my brain spin in not a good way....got really upset, out of control, really dizzy...and not in the fun way either...I would worry more about the mix of the zoloft with the alcohol more than the klonopin. Your brian cannot process the alcohol in the usual way when you are on anti-depressants.
I'm like mgbrown ... I have been on Zoloft for 15 years. Yes, I have the occasional drink (rarely 2). I will get very very sleepy! It is not recommended, and you certainly should be very careful. (I also sometimes take Klonopin, Xanax, or Ativan -- been through all 3 over the last 15 years.)
When I was on Paxil I was able to have a drink or two again after years of them making me feel more anxious. Of course, after Paxil withdrawal, I'm back to not being able to drink at all. Or function, for that matter.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.